Virginia, 2023Damaging Winds in Virginia, July 27, 2023
July 27, 2023 · NWS LWX · 13 events in 4 counties and zones
A weak trough spawned several severe thunderstorms over the far eastern West Virginia panhandle, extreme northern Virginia, and north-central Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $46,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak trough spawned several severe thunderstorms over the far eastern West Virginia panhandle, extreme northern Virginia, and north-central Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 27, 1:46 PM EST, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 27, 1:46 PM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
246 PM EDT Thu Jul 27 2023
.SYNOPSIS...
A Bermuda high will remain in place offshore through Saturday.
A surface trough will remain overhead through Saturday before a
cold front passes through the area Saturday night into Sunday.
High pressure will likely return early next week while an
upper-level trough builds overhead.
&&
.NEAR TERM /THROUGH TONIGHT/...
The mid-level clouds have dissipated for the most part, and this
has allowed for hot and humid conditions. The Heat Advisory for
near/east of Interstate 81 to the Bay remains in effect for heat
indices around 100 to 105 degrees.
The heat and humidity has led to plenty of instability. Latest
mesoanalysis shows around 1 to 3 KJ/KG of MLCAPE, but there is
inhibition as of early this afternoon. Current feeling is that a
surface trough axis over southwest PA will merge into a weak
trough over north-central MD into northern VA as the upper-level
trough axis to our north moves eastward. This added lift should
be enough for some storms to develop late this afternoon. If
storms do develop, then more storms will likely develop due to
the boundaries produced by the convection. Shear is marginal,
but higher CAPE and DCAPE suggest that damaging winds are a
threat, along with the possibility of large hail. There is the
possibility that coverage of severe storms can be numerous
around northern VA into the DC and Baltimore Metro areas for
reasons mentioned above.
Convection will gradually wane later this evening into the
overnight, but the warm and humid conditions will persist.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Bermuda high pressure will continue to cause hot and humid
conditions Friday. In fact, it should turn out even hotter due
to more sunshine (less mid-level clouds than what occurred
today). For that reason, an Excessive Heat Warning is in effect
for the I-95 corridor to the Bay, with Heat Advisories for most
other locations to the west (except the ridges).
The heat and humidity will lead to higher CAPE, and a surface
trough will remain overhead. Therefore, more scattered severe
storms are possible during the afternoon and evening with
damaging winds and large hail being the primary threat. The best
chance for stronger storms will be east of the Blue Ridge
Mountains.
Convection should wane Friday evening, but an upper-level
disturbance may trigger more convection overnight into Saturday
morning. A cold front will drop closer to the area from the
north later Saturday while the flow aloft strengthens. Hot and
humid conditions will likely persist (assuming we can get enough
of a break behind the morning activity), and Heat Advisories
may be needed for heat indices around 100 to 105 degrees.
Additional thunderstorms are possible Saturday afternoon and
evening, and some may be severe due to stronger shear profiles
and moderate to higher CAPE. The front will likely drop into the
region Saturday, and more convection may persist through the
night.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
A frontal passage is expected Saturday night into Sunday morning,
bringing potentially unsettled weather. Uncertainty remains with
this disturbance, especially with cloud debris ahead of the line
serving as a limiting factor. Nonetheless, showers and thunderstorms
will be possible Sunday during the day. Shortly thereafter, high
pressure will build into the Mid-Atlantic, bringing drier conditions
across the area through midweek next week. Highs after Sunday will
begin to trend towards normal or even slightly below normal for late
July/early August.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Thunderstorms are possible through this evening, with the most
likely time for storms between 20z and 01z. Some storms may
produce damaging winds and subVFR conditions.
VFR conditions are most likely later tonight through Friday, but
there may be patchy fog overnight. Also, more thunderstorms are
possible Friday afternoon and evening, especially across the
eastern terminals. There is a better chance for storms Saturday
into Saturday night as a cold front drops toward the area from
the north.
VFR conditions are expected Sunday and Monday with
some isolated instances of sub-VFR conditions Sunday with any
passing showers and thunderstorms across the terminals.
Northwesterly wind gusts on Sunday may be 15-20 knots Sunday
afternoon before subsiding by Monday.
&&
.MARINE...
A Small Craft Advisory is in effect through this evening for the
waters, and into Friday morning for the open waters of the
middle Bay and lower Tidal Potomac River. Thunderstorms may
produce damaging winds through this evening that require Special
Marine Warnings.
Scattered storms are possible Friday afternoon and evening, and
some may produce strong winds. More storms are possible Saturday
into Saturday night with strong winds possible.
Winds may approach SCA criteria Saturday ahead of a cold front.
Small Craft Advisories may be needed Sunday as a result of
increasing northwesterly winds. Additionally, SMW's may be needed
Sunday afternoon and evening should a strong thunderstorm cross the
waters. High pressure builds in for the beginning of the workweek
and into midweek next week, leading to weakened winds.
&&
.TIDES/COASTAL FLOODING...
A southerly component to the wind may cause water levels to
reach action stages over the next couple days, but confidence
for minor flooding is low.
&&
.CLIMATE...
Potential for daily temperature records Thu (7/27) through Sat (7/29)
Washington/Reagan National:
7/27 high 100 (1940)
7/27 low 81 (2016)
7/28 high 100 (1997)
7/28 low 80 (1949)
7/29 high 104 (2011)
7/29 low 80 (2011)
Washington Dulles Airport:
7/27 high 98 (1993)
7/27 low 75 (2016)
7/28 high 99 (1993)
7/28 low 75 (1963)
7/29 high 103 (2011)
7/29 low 74 (2002)
Baltimore/Washington Arpt:
7/27 high 101 (1940)
7/27 low 82 (1930)
7/28 high 103 (1941)
7/28 low 82 (1949)
7/29 high 101 (2011)
7/29 low 82 (1949)
Martinsburg Airport:
7/27 high 105 (1930)
7/27 low 76 (1892)
7/28 high 101 (1952)
7/28 low 75 (1892)
7/29 high 103 (1941)
7/29 low 77 (1941)
LENGTH OF CLIMATE RECORDS:
Washington/Reagan National: Since 1872 Washington Dulles
Airport: Since 1960 Baltimore/Washington Arpt: Since 1872
Martinsburg Airport: Since 1891
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
Excessive Heat Warning from 11 AM to 8 PM EDT Friday for
DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ003>006-008-
011-013-014-016>018-503>508.
Excessive Heat Warning from 11 AM to 8 PM EDT Friday for
MDZ008-011-013-014-016>018-504-506-508.
Heat Advisory from 11 AM to 8 PM EDT Friday for MDZ003>006-502-
503-505-507.
VA...Heat Advisory until 8 PM EDT this evening for VAZ027>031-039-
040-050-051-053>057-501-502-505-506-526-527.
Excessive Heat Warning from 11 AM to 8 PM EDT Friday for
VAZ053>057-527.
Heat Advisory from 11 AM to 8 PM EDT Friday for VAZ025>031-
036>040-050-051-501-502-505-506-526.
WV...Heat Advisory until 8 PM EDT this evening for WVZ051>053.
Heat Advisory from 11 AM to 8 PM EDT Friday for WVZ050>053-055-
502-504.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
ANZ530>532-535-536-538>542.
Small Craft Advisory until 10 AM EDT Friday for ANZ533-534-537-
543.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...ADM
AVIATION...BJL/ADM
MARINE...BJL/ADM
TIDES/COASTAL FLOODING...BJL
CLIMATE...LWXHazardous weather outlook, Jul 27, 3:45 PM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
445 PM EDT Thu Jul 27 2023
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-282045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
445 PM EDT Thu Jul 27 2023
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
A Heat Advisory is in effect for the entire outlook area from
until 8 PM today.
A Severe Thunderstorm Watch is in effect until 11 PM for the
Washington and Baltimore Metropolitan areas. Elsewhere, scattered
storms will be capable of producing damaging winds and large hail
through this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Isolated to scattered severe thunderstorms are possible on Friday
and Saturday, especially during the afternoon and evening hours
each day.
An Excessive Heat Warning is in effect for Friday from 11 AM until
8 PM for the entire outlook area.
Heat and humidity will continue into Saturday. This may result in
heat index values around 105 degrees.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is needed this afternoon and evening.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-282045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
445 PM EDT Thu Jul 27 2023
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
A Heat Advisory is in effect for portions of the northern
Shenandoah Valley, central Maryland, and northern Virginia until
8 PM this evening. Heat index values may approach 100 elsewhere.
A Severe Thunderstorm Watch is in effect until 11 PM for northern
Virginia and eastern West Virginia as well as northern and
central Maryland. Elsewhere, scattered to storms will be capable
of producing damaging winds and large hail through this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Isolated to scattered severe thunderstorms are possible on Friday
and Saturday, especially during the afternoon and evening hours
each day.
An Excessive Heat Warning is in effect from 11 AM until 8 PM
Friday for Spotsylvania County. A Heat Advisory is in effect for
the rest of the area with the exception of the Blue Ridge
Mountains.
Heat and humidity will continue into Saturday. This may result in
heat index values of 100 to 105 once again.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is needed this afternoon and evening.
MDZ001-501-502-VAZ503-504-WVZ501>506-282045-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
445 PM EDT Thu Jul 27 2023
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
A Severe Thunderstorm Watch is in effect for Garrett, Mineral,
Grant, and Allegany Counties until 11 PM. Elsewhere, isolated
severe storms are possible through this evening with damaging
winds being the primary threat.
Heat indices near 100 degrees are possible through early this
evening in the lower elevations.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A Heat Advisory is in effect for eastern Allegany, eastern
Mineral, and eastern Grant Counties from 11 AM until 8 PM Friday.
Heat indices Saturday may be near 100 degrees for the lower
elevations.
Isolated to scattered severe storms are possible Saturday,
especially during the afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Loudoun
- When
- July 27, 3:48 PM EST
- Where
- Loudoun County, 2.4 mi S of Lovettsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.235, -77.626
Trees blew down near the intersection of VA-681 Milltown Road and VA-682 Rodeffer Road.
Thunderstorm Wind, Loudoun
- When
- July 27, 3:48 PM EST
- Where
- Loudoun County, 2.76 mi NW of Waterford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.212, -77.631
Trees blew down near the intersection of VA-694 John Wolford Road/The Narrows Road and VA-681 Milltown Road.
Thunderstorm Wind, Winchester (C)
- When
- July 27, 4:14 PM EST
- Where
- Winchester (C) County, 3.82 mi N of Winchester
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.185, -78.161
Several trees blew down in the City of Winchester.
Thunderstorm Wind, Frederick
- When
- July 27, 4:17 PM EST
- Where
- Frederick County, 0.87 mi SE of Winchester Arpt
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.141, -78.139
A wind gust of 60 knots (69 MPH) was measured by the AWOS at Winchester Regional Airport (KOKV).
Thunderstorm Wind, Loudoun
- When
- July 27, 4:29 PM EST
- Where
- Loudoun County, 1.25 mi SSW of Hamilton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.113, -77.657
Trees blew down near the intersection of VA-848 Holmes Mill Road and VA-704 Harmony Church Road.
Thunderstorm Wind, Clarke
- When
- July 27, 4:34 PM EST
- Where
- Clarke County, 2.74 mi E of Briggs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.102, -77.969
Multiple trees blew down on VA-621 Locke's Mill Road along the Shenandoah River.
Thunderstorm Wind, Loudoun
- When
- July 27, 4:34 PM EST
- Where
- Loudoun County, 1.14 mi SSE of Woodburn
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 39.064, -77.614
Trees blew down on US-15 James Monroe Highway/Monroe-Madison Memorial Highway between VA-651 Hogback Mountain Road and VA-704 Harmony Church Road.
Thunderstorm Wind, Loudoun
- When
- July 27, 4:42 PM EST
- Where
- Loudoun County, 2.88 mi S of Bluemont
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.079, -77.830
Trees blew down near the intersection of VA-765 Ridgeside Road and VA-626 Foggy Bottom Road.
Thunderstorm Wind, Loudoun
- When
- July 27, 5:00 PM EST
- Where
- Loudoun County, 1.11 mi SSW of Leesburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 39.105, -77.556
Several trees and wires blew down around Leesburg.
Thunderstorm Wind, Loudoun
- When
- July 27, 5:15 PM EST
- Where
- Loudoun County, 0.53 mi NNE of Ashburn
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 39.057, -77.476
Multiple large trees and branches blew down in Ashburn, including on Gala Circle.
Thunderstorm Wind, Loudoun
- When
- July 27, 5:15 PM EST
- Where
- Loudoun County, 1.62 mi E of Middleburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.971, -77.740
Trees and wires blew down in Middleburg.
Thunderstorm Wind, Loudoun
- When
- July 27, 5:18 PM EST
- Where
- Loudoun County, 0.53 mi NNW of Dover
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.977, -77.674
Trees blew down along VA-629 Cobb House Road.
Thunderstorm Wind, Loudoun
- When
- July 27, 5:31 PM EST
- Where
- Loudoun County, 1.47 mi SSW of Broad Run Farms
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.011, -77.381
Trees blew down on East Frederick Drive near Maywood Terrace/Woodstone Terrace.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 27 to 29, 202350 injured · 12 events
- Rip Currents in New York, July 27 to 28, 20232 deaths · 2 events
- Excessive Heat in Illinois, July 27 to 28, 20231 death · 35 events
- Flash Flooding and Damaging Winds in Kentucky, July 27 to 29, 20231 death · 51 kt wind · 14 events
- Damaging Winds and Rip Currents in Rhode Island, July 27, 20231 death · $2,000 · 50 kt wind · 5 events
- Tornadoes and Flood in Indiana, July 27 to 29, 2023$121,000 · EF0 · 41 events
- Damaging Wind in Arizona, July 27, 20235 injured · $100,000 · 50 kt wind · 1 event
- Flash Flood and Damaging Winds in West Virginia, July 27 to 29, 2023$68,000 · 54 kt wind · 47 events
- Flash Flooding and Hail in Wisconsin, July 27, 2023$60,000 · 1.75 in hail · 27 events
- Heat in Tennessee, July 27 to 29, 202357 events
- Damaging Winds in Michigan, July 27, 2023$59,000 · 61 kt wind · 16 events
- Heat in Mississippi, July 27 to 29, 202351 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107823, 1107824, 1107825, 1107826, 1107827, 1107828, 1107829, 1107830, 1107831, 1107832, 1107833, 1107834, 1107835.